MAUDE Adverse Event Report: BELMONT MEDICAL TECHNOLOGIES THE BELMONT RAPID INFUSER, RI-2; PUMP, INFUSION

BELMONT MEDICAL TECHNOLOGIES THE BELMONT RAPID INFUSER, RI-2; PUMP, INFUSION
Model Number 903-00039
Medical Device Problem Codes Smoking (1585); Flare or Flash (2942)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/02/2022
Type of Reportable Event Malfunction
Event or Problem Description
The biomed reported that there were flames, smoke and melting near the ac power cord of the ri-2.There is no patient involvement in the event and the system was not used in the procedure.The belmont's clinical specialist confirmed that the event occured prior to being put in use on a patient.It is suspected that the most likely cause for the incident would indicate crystalloid solutions (na+ & cl-) encountering the power source on the back of the device.
 
Additional Manufacturer Narrative
The internal complaint file # (b)(4) has been logged for this incident for traceability.The ri-2 involved in the incident was returned to belmont medical technologies for evaluation on 08/08/2022.The biomed reported that there were flames, smoke and melting near the ac power cord of the ri-2.There is no patient involvement in the event and the system was not used in the procedure.The belmont's clinical specialist confirmed that the event occured prior to being put in use on a patient.It is suspected that the most likely cause for the incident would indicate crystalloid solutions (na+ & cl-) encountering the power source on the back of the device.When the rapid infuser detects a situation that is compromising effective infusing, the system stops pumping and heating, closes off the line to the patient, sounds an audible alarm, and displays an alarm message with instructions for corrective measure.In the event of an "over temperature" alarm, the rapid infuser exhibits the following alarm message: "infusate over temperature.Discard disposable and blood.Restart system with a new disposable.Service machine if error persists." the operator's manual also provides possible conditions and additional recommended operator actions.The operator's manual provides the following warning statement: "prime the main system with solution compatible with blood.Do not prime with blood and a caution that: "immediately wipe any spills from the device".In order to avoid any such event, the spills must be wiped from the device.The operators manual also instructs to "check the power cord before or after each use".There is no patient involvement since the incident occured at the preventive maintenance stage.Evaluation: upon receipt of the referenced rapid infuser, ri-2 unit s/n:(b)(4), it was identified that the power cord and the power entry module in the system were severely damaged due to a short circuit in the power cord and damaging the power entry module assembly.The failure appeared to be caused by saline / fluid ingress into the power cord causing a spark due to short circuit, which caused damage to both the power cord and the power entry module assembly in the system.The unit exhibited no other faults/failures.The unit performed according to our specifications upon receipt.It could be determined that wiping of spills at the time of priming could have avoided such a situation.Belmont service department upgraded the system to the latest software revision, replaced the power entry module assembly in the system and are providing the cord with the silicone moisture guard.To ensure that this unit performs according to our specifications, it was operated at elevated temperature for 48 hours.Upon completion, a final functional test, an electrical safety test, and a final inspection were performed.The unit passed all test specifications and inspection requirements.We will continue to monitor this type of incident closely and take further corrective and preventive actions if required.

Brand Name
THE BELMONT RAPID INFUSER, RI-2
Common Device Name
PUMP, INFUSION
Manufacturer (Section D)
BELMONT MEDICAL TECHNOLOGIES
780 boston road
billerica MA 01821
Manufacturer (Section G)
BELMONT MEDICAL TECHNOLOGIES
780 boston road
billerica MA 01821
Manufacturer Contact
urja jani
780 boston road
billerica, MA 01821
MDR Report Key15331301
Report Number1219702-2022-00031
Device Sequence Number14787177
Product Code FRN
UDI-Device Identifier10896128002760
UDI-Public10896128002760
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K141654
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source User Facility
Initial Reporter Occupation Biomedical Engineer
Remedial Action Inspection
Type of Report Initial
Report Date (Section B) 08/23/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number903-00039
Device Catalogue Number903-00039
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/08/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/02/2022
Initial Report FDA Received Date08/31/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/01/2018
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient SexUnknown